Jump to content
Please Check, and if Necessary, Update Your BB Account Email Address as a Matter of Urgency ×
A Request for Help from Members BIC (Benzodiazepine Information Coalition) ×
  • Please Donate

    For nearly 20 years, BenzoBuddies has assisted thousands of people through benzodiazepine withdrawal. Help us reach and support more people in need. More about donations here.

    Donate with PayPal button

Just starting this withdrawal journey


[DI...]

Recommended Posts

Hello,

 

I've been on Klonopin for 3.5 years. I started taking them when I was pregnant with my son, because I had severe prenatal depression and anxiety. The psychiatrist who prescribed them told me to take 1mg, 2 times a day, every day. In subsequent follow up visits we talked about the anxiety, and he told me to continue taking them. I'd most often take 1mg in the morning, and then 1mg in the afternoon if I felt I needed it.*

 

Recently I decided I wanted to wean off of benzos due their bad reputation. I did a smidge of online research. I'm a rule follower and wanted to do it right. I skipped over the articles about difficult withdrawal symptoms because I assumed those were for people who were on very high doses or using them recreationally or irresponsibly. I found a medical journal article that suggested tapering 1/4 mg every 2 weeks.

 

So I started tapering and kept a journal of my doses and moods. It seemed to be going reasonably well. There were some stresses along the way, but I chalked these up to quarantine life, having 2 small children, and not being happy at my job.

 

But then I started feeling really uneasy while working. I started feeling intense social anxiety while on work calls with people I have worked fine with for the last 2 years. I was nervous about how to respond, or worried I'd be put on the spot. I'm clam up. And then when I'd end the call, I'd breathe a sigh of relief and spend 15-20 minutes recovering from the stress of the video call. In the background of every conversation was this never-ending stream of "what if this..." "should I do that..." "will they think I'm an idiot if I don't....". It was paralyzing. I believe I felt this while tapered down to a 1/4 mg/day, and then when I stopped taking it after those 2 weeks. I also struggled with daily life things outside work.

 

I didn't realize how bad it was getting because it's MY BRAIN. And MY THOUGHTS. And this is how I process the world around me. When I’m anxious it’s like I lose access to higher forms of thought processing, but I don’t know that I’ve lost them because it all feels the same from my brain’s perspective. I just assumed I was having trouble with my job and suffering from imposter syndrome.

 

Then my husband left for a short trip and it was me and the kids for a few days. During the week I rushed around to do all the things to take care of everyone alone and was exhausted. Then the weekend came and I crashed. I didn't get out of bed Saturday. My 6 y/o and 3 y/o watched TV from 9am to 6pm. I felt HORRIBLE about that. I also felt miserable and crippled from being able to make any decision or do anything. A friend had to come help cook me dinner and get the kids to bed. My husband had to end his trip early and come home.

 

I felt like I was going crazy. I experienced a depersonalization where I wasn't sure what was real and what wasn't. I imagined myself like Leo DiCaprio in the movie Shutter Island. Where everyone else knows what's going on and is "normal" and I'm completely psycho. And everyone is placating me to keep me happy, but in reality I'm super screwed up.

 

I went to stay with my loving and laid back sister. I constantly felt like a burden in her home - even though she gave no reason for me to think that. I worried about leaving a glass out, or using the "wrong" towel, or forgetting to turn a light off - none of which are things that she cares about. Worries about asinine things like this constantly went through my mind. Wednesday I texted some close friends, told them I wasn't doing well, and luckily I was "too indecisive to suicide" but I didn't want to exist. I was miserable. Thursday I barely even left the guest room, working from the bed for my 9-5. My husband did convince me to take a Klonopin pill again, because he thought it would help with the anxiety. I didn't want to because I had worked some hard to wean off. But I was at a really bad low. So I took 1/2 mg. Klonopin has ~40 hour half life, so I think this was why I was able to function for the next two days.

 

Friday night, while lying in bed not wanting to sleep but being tired, I curiously googled "what does benzo withdrawal feel like." Here I found an onslaught of information that sounded similar to what I was experiencing...

 

  • The anxiety and panic experienced by people stopping benzos are usually much worse than the anxiety and panic that initially led to their use.
  • Research showed that 40% of people taking benzos for longer than 6 months experienced moderate-to-severe withdrawal symptoms.
  • Side effects of withdrawal were all the things I had originally taken the medication for: depression, anxiety, agitation, hypersensitivity, panic attacks, and then a bonus - trouble concentrating
  • A sense of impending doom also sets in, however it is impossible to pinpoint exactly what you are afraid of might happen. It is an experience of constant dread and fear.
  • Poor memory and concentration are also features of benzodiazepine withdrawal, and are probably due to continued effects of the drug. Mentors should be prepared to repeat encouragements again and again, week after week, as their words are soon forgotten.
  • In fact long-term benzodiazepine use may even aggravate anxiety disorders. Many patients find that anxiety symptoms gradually increase over the years despite continuous benzodiazepine use, and panic attacks and agoraphobia may appear for the first time after years of chronic use. (!!!!)
  • People who develop severe symptoms on benzodiazepine withdrawal have usually come off the drugs too rapidly. Lack of explanation of the symptoms has often added to their distress and has introduced fears ("Am I going mad?") which themselves magnify the symptoms. A few, because of these frightening experiences, have ended up with a condition akin to post-traumatic stress disorder (PTSD). But a proper understanding of the reasons for and nature of any symptoms that arise can do much to allay the bewilderment and fear associated with benzodiazepine withdrawal and can also help prevent long-term sequelae.

 

I sent that info to my husband to digest to help him understand as well. I also found Heather Ashton's benzo detox information and am going to start with her taper schedule instead of mine. link: https://www.benzo.org.uk/manual/index.htm

 

And here we are now. My hope in joining this forum is to find other people who understand first hand what I'm going through, and me them, and be able to share in a community this awful struggle we are going through together. My "real life" support group tries to sympathize, but sometimes you want to talk to someone who can empathize.

 

Thank you for having me here.

 

-DIYlobotomy

 

 

*Because I unknowingly struggled with anxiety for most of my life it's difficult for me to tell when I'm feeling anxious and when I'm feeling normal life decision/worry.

Link to comment
Share on other sites

Hi DIYlobotomy,

 

Welcome to BenzoBuddies! We are glad you are here! It sounds like you are well on your way to understanding what is going on. I am currently tapering off of a 14 year prescribed dependance on Xanax and have had so many of the symptoms you speak of. I had no idea what was going on until I found this group.

 

It sounds like you were tapering much too fast and I think you will be very happy with the Ashton method which really is the gold standard for tapering. I'll include some links that you may find helpful. The first is the Withdrawal Support board which is a great place to post any questions you have regarding your taper or symptoms.

 

Withdrawal Support (during your taper)

 

I'll also include the Taper board which is a good place to see how others are tapering and to help you with questions you may have.

 

Planning Your Withdrawal (Taper Plans)

 

I also wanted to include the Success Stores board. I find it helpful to read stories of people who have successfully tapered.

 

Success Stories

 

I will also post the Klonipin Club board for people who are tapering from that particular benzo.

 

Klonopin Klub #2

 

Also, feel free to take a look at any of the other boards that seem helpful to you. I seems like you have done your research and you are starting to understand how many symptoms benzos can cause. I definitely think that slowing your taper down to 5 to 10 percent and at no more than 7 to 10 days at a time will help you with the withdrawal symptoms.

 

Again, Welcome! We are glad you have joined us here!

 

SRR

Link to comment
Share on other sites

Hi diy x welcome to the club, none of us wanted to be a part of yet here we are. But we are here to help each other, I have found wonderful support here since I joined x all the best with ur healing journey x
Link to comment
Share on other sites

×
×
  • Create New...